Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 23, 2019, 1:12 PM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2019, 1:12 PM CST (19:12 UTC)
- Expired
- Jan 23, 2019, 3:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Jones County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 2:23 PM CST | FLASH FLOOD | 1 Wnw Petal, MS | JACKSON AVE CLOSED DUE TO FLASH FLOODING. |
| Jan 23, 2:24 PM CST | FLASH FLOOD | 2 Se Hattiesburg, MS | FLASH FLOODING ONGOING ALONG MCCALL ST. |
| Jan 23, 2:26 PM CST | FLASH FLOOD | 1 Nw Hattiesburg, MS | MPING REPORT OF STREETS FLOODED IN WEST HATTIESBURG. |
| Jan 23, 2:33 PM CST | FLASH FLOOD | 1 Wsw Ovett, MS | FLASH FLOODING WITH RISING WATER AROUND A HOME ALONG OVETT MOSELLE RD. |
| Jan 23, 2:35 PM CST | FLASH FLOOD | 5 Se Glade, MS | FLASH FLOODING WITH WATER FLOWING ACROSS GEORGE BOUTWELL RD. |
| Jan 23, 3:20 PM CST | FLASH FLOOD | 4 Se Petal, MS | FLASH FLOODING AT THE INTERSECTION OF WOODY CLARK RD AND BATSON RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
330
WGUS54 KJAN 231912
FFWJAN
MSC035-067-073-232145-
/O.NEW.KJAN.FF.W.0001.190123T1912Z-190123T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
112 PM CST WED JAN 23 2019
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Forrest County in southeastern Mississippi...
Eastern Lamar County in southeastern Mississippi...
Southeastern Jones County in southeastern Mississippi...
* Until 345 PM CST.
* At 109 PM CST, local law enforcement reported water rising on some
roadways in the city of Hattiesburg. Heavy rain across the warned
area will contribute to increased flash flooding over the next
hour. Combined radar and gage estimates that 1 to 3 inches of rain
has fallen since yesterday evening in the warned area.
* Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Rawls
Springs, Brooklyn, Maxie, Eastabuchie, Ovett, Rock Hill, Mill
Creek, Mclaurin, Sunrise, Macedonia and Corinth.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8957 3135 8945 3173 8894
3143 8894 3143 8914 3091 8914 3091 8934
$$
BYB1 follow-up statement
058
WGUS74 KJAN 232038
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
238 PM CST WED JAN 23 2019
MSC035-067-073-232145-
/O.CON.KJAN.FF.W.0001.000000T0000Z-190123T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-Jones MS-
238 PM CST WED JAN 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
FORREST...EASTERN LAMAR AND SOUTHEASTERN JONES COUNTIES...
At 233 PM CST, emergency management reported several incidents of
flash flooding across area roads extending from Hattiesburg
northeast into rural portions of southeastern Jones county. Rainfall
rates will be diminishing over the next hour, but water levels may
be slow to lower, particularly near smaller area creeks and streams.
Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Rawls
Springs, Brooklyn, Maxie, Eastabuchie, Ovett, Rock Hill, Mill Creek,
Mclaurin, Sunrise, Macedonia and Corinth.
Additional rainfall amounts over the next hour should remain less
than one inch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8957 3135 8945 3173 8894
3143 8894 3143 8914 3091 8914 3091 8934
$$
BYBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 1:03 PM CST, 9 minutes earlier.
Area forecast discussion, Jan 23, 1:03 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 103 PM CST Wed Jan 23 2019 .UPDATE... Updated for 18Z aviation discussion. && .AVIATION... 18Z TAF discussion: IFR and MVFR conditions prevailing across the region to start the period as areas of light to moderate rain and low stratus are restricting ceilings and visibility. Some +RA will be possible at times before 00Z Thursday, causing brief periods of IFR or lower visibility. Conditions will gradually improve from west to east throughout the period as drier air brings and end to precipitation and the stratus layer breaks up and clears out. /NF/ && .DISCUSSION... Overall not too many changes needed for the near-term, but the risk for severe weather was upgraded to a Slight risk for far southeastern portions of the area from around Columbia, MS to Laurel, MS and areas southeast from that line. Limited instability of around 500 J/kg CAPE has developed in those areas ahead of a cold front moving east, which may support brief severe thunderstorm development with strong wind shear in place. The cold front and more stable air is already reaching the Interstate 59 corridor, so the window for severe weather possibility will quickly diminish as we head into the early afternoon. Elsewhere, showers will continue into the evening tonight and a steady drop in temperatures as colder air settles into the region. /NF/ Prior discussion below: Today through tonight: A shortwave trough will bring widespread rainfall to the ArkLaMiss region today, and in addition, the potential for a few severe storms and locally heavy rainfall over eastern MS. As of early this morning, the associated surface cold front is nearing the Mississippi River, and it is depicted by a sharp temperature gradient with temperatures falling up to 20 deg F in little time. The density change in the airmass combined with strongly forced shallow convection is resulting in strong wind gusts with frontal passage. However, deep convection and a marginal risk for severe weather will develop later this morning/early afternoon farther east when increasing deep layer and BL moisture (PW ~ 1.5 in, Sfc Td ~ mid 60s) are expected to energize the atmosphere. Strong wind shear should support an organized QLCS with some wind damage/tornado potential over mainly the Pine Belt region, this in spite of very weak instability. The window of time for severe weather potential looks to be relatively short and should close quickly early this afternoon as the front pushes east of the area. Given the amount of forcing and moisture, a limited threat for flooding exists for eastern MS as well. Localized rainfall amounts of three to four inches in a few hours would be possible in association with the deep convection per recent HRRR runs. Otherwise, look for colder temperatures to spread across the forecast area behind the front this afternoon and evening with clearing skies expected late tonight. The threat for any wintry precipitation continues to dwindle and have left it out of the near term forecast. /EC/ Thursday through next Tuesday: A general west to west northwest flow aloft will remain over the region through much of the forecast period. High pressure at the surface building into the region in the wake of Wednesday's front, will result in a cold dry airmass over the forecast area as we begin the long term period on Thursday. A reinforcing shot of cold dry air will advect into the region on Friday, as strong high pressure builds in behind another cold front that races southeast through the CWA late Thursday night into Friday morning. Other than a slight increase in northwest winds and an increase in clouds over the area during this time, no precipitation is currently expected to accompany the passage of this cold front. High pressure at the surface quickly builds into and through the region Friday and through the weekend. Winds will become more west southwesterly allowing conditions to warm a bit Saturday into Sunday. A weakening boundary will drop south into the region on Sunday, but again looks to currently result in only a slight increase in cloud cover over the CWA. Through the course of the day Monday and into Tuesday, conditions will continue to warm and moisten over the area. By late in the day Monday and overnight, rain chances will increase as another cold front is currently advertised to shift east through the region. Rain will gradually exit the eastern half of the CWA through Tuesday morning, as high pressure and another cold dry airmass advects southeastward into the Lower Mississippi River Valley. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 30 50 30 45 / 100 36 0 4 Meridian 31 51 30 46 / 100 74 1 4 Vicksburg 31 49 31 44 / 100 12 0 5 Hattiesburg 31 53 31 51 / 100 70 1 2 Natchez 31 51 31 47 / 100 14 0 3 Greenville 30 49 28 40 / 100 6 0 7 Greenwood 29 48 27 40 / 100 22 0 7 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/19/EC
Hazardous weather outlook, Jan 23, 9:15 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 915 AM CST Wed Jan 23 2019 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>044- 047>050-053>055-059>063-241515- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin- Scott-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence- 915 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ039-045-241515- Noxubee-Neshoba- 915 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of east central Mississippi. .DAY ONE...The rest of Today and Tonight FLOODING THREAT...Limited TIMING...Through 3PM Remainder of today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ046-051-052-056>058-064-065-072-241515- Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Jefferson Davis- Covington-Marion- 915 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through 3PM FLOODING THREAT...Limited TIMING...Through 3PM Remainder of today, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts to 60 mph. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. MSZ066-073-074-241515- Jones-Lamar-Forrest- 915 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through 3PM FLOODING THREAT...Limited TIMING...Through 3PM Remainder of today, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds gusts up to 60-70 mph. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. 15 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jan 23, 10:34 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
1034 AM CST WED JAN 23 2019
MSZ038-039-045-046-051-052-056>058-065-066-231730-
Kemper MS-Smith MS-Lauderdale MS-Newton MS-Neshoba MS-Jones MS-
Covington MS-Winston MS-Noxubee MS-Jasper MS-Clarke MS-
1034 AM CST WED JAN 23 2019
...A GUSTY LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT
JASPER...NEWTON...NOXUBEE... SOUTHEASTERN SMITH...KEMPER...
CLARKE...EASTERN WINSTON...EASTERN COVINGTON...JONES...EASTERN
NESHOBA AND LAUDERDALE COUNTIES UNTIL 1130 AM CST...
At 1032 AM CST, Meteorologists were tracking a slowly strengthening
line of showers and a few thunderstorms extending from near Oktoc to
near Little Rock to near Collins. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Little Rock around 1035 AM CST.
Duffee around 1045 AM CST.
Brooksville and Martin around 1055 AM CST.
Suqualena around 1100 AM CST.
Meridian, Deerbrook and Nellieburg around 1105 AM CST.
Moselle around 1110 AM CST.
Ellisville and Daleville around 1115 AM CST.
Laurel, Marion and Prairie Point around 1120 AM CST.
Other locations impacted by these storms include Sylvarena, Pachuta,
Louin, Scooba, Chunky, Seminary, Montrose, Shuqualak, Soso and
Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3243 8841 3184 8876 3182 8894 3152 8894
3143 8899 3151 8959 3156 8965 3248 8911
3329 8882 3329 8831
TIME...MOT...LOC 1632Z 273DEG 24KT 3326 8876 3248 8904 3159 8956
BYBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:00 AM CST | River Flood Warning | JAN | Neshoba | 5 days |
| Jan 23, 10:34 AM CST | Special Weather Statement | JAN | Clarke, Covington, Jasper, Jones, Kemper, Lauderdale and 2 more | 56 min |
| Jan 23, 3:05 PM CST | River Flood Warning | JAN | Jones | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.